Recurrent aborted sudden cardiac death with seizures and rhabdomyolysis due to bulimia-induced hypokalemia: Report of one case

Rev. méd. Chile 2014; 142 (6): 799-802

Autor(es):

Josef Finsterer
Claudia Stöllberger

Muerte súbita abortada recurrente con convulsiones y rabdomiolisis causada por hipokalemia: Informe de una paciente con bulimia

AbstractResumen

Recurrent vomiting due to bulimia associated with abuse of furosemide and laxatives causing severe hypokalemia may result in recurrent aborted sudden cardiac death (SCD) and seizures. We report a 25-year-old female with a history of bulimia associated with abuse of furosemide and laxatives since the age of 15 years, migraine since puberty, renal abscesses at age 20 y, and rhabdomyolysis of unknown cause at age 24 y. She experienced aborted SCD due to severe hypokalemia with symptomatic seizures at 21 and 25 years of age. Bulimia patients additionally taking laxatives or furosemide are at particular risk of SCD and rhabdomyolysis and require periodic determination of electrolytes, potassium substitution, and adequate psychiatric therapy and surveillance.

Los vómitos recurrentes debidos a bulimia, asociados a abuso de furosemida y laxantes que causan hipokalemia severa, pueden llevar a muerte súbita abortada y convulsiones. Informamos una mujer de 25 años con una historia de bulimia asociada a abuso de furosemida y laxantes desde los 15 años, migrañas desde la pubertad, abscesos renales a los 20 años y rabdomiolisis de causa desconocida a los 24 años. La paciente tuvo dos episodios de muerte súbita abortada con convulsiones a los 21 y 25 años, debido a hipokalemia severa. Los pacientes con bulimia y abuso de furosemida y laxantes tienen un riesgo mayor de tener muerte súbita y rabdomiolisis, requieren de controles periódicos de electrolitos y tratamiento psiquiátrico.


CrossRef | PDF